Statins associated with modestly lower physical activity in older men
Older men who were prescribed statins (the cholesterol-lowering medications associated with muscle pain, fatigue and weakness) engaged in modestly lower physical activity
Physical activity is important for older adults to remain healthy. Muscle pain, fatigue, and weakness are common side effects in patients prescribed statins.
How the Study Was Conducted
The authors used the Osteoporotic Fractures in Men Study to examine the relationship between self-reported physical activity and statin use with seven years of follow-up. The average age of the men in the study was nearly 73 years. Of the 3,039 men included in the longitudinal analysis, 727 (24 percent) were statin users at baseline and 1,467 (48 percent) never used a statin during the follow-up period. About one-quarter of the men (n=845) first reported using a statin during the follow-up.
Scores on a self-reported physical activity questionnaire declined by an average of 2.5 points per year for nonusers and 2.8 points per year for prevalent users, a difference that was not statistically significant. For new users, annual scores declined at a faster rate than nonusers. A total of 3,071 men (1,542 of them statin users) had accelerometry data (a measure of movement). Statin users expended less metabolic equivalents (METS); engaged in less moderate physical activity with 5.4 fewer minutes per day; less vigorous activity with 0.6 fewer minutes per day and had more sedentary behavior with 7.6 more minutes per day.
"The possible reasons for lower physical activity levels in statin users may be general muscle pain caused by statins (a well-known adverse effect), exercise-endured myopathy or muscular fatigue. The clinical significance of these findings deserves further investigation."
Author: David S.H. Lee, Pharm.D., of Oregon State University/Oregon Health and Science University College of Pharmacy, Portland, and colleagues.
Commentary: Statins and Activity, Proceed With Caution
In a related commentary, Beatrice Alexandra Golomb, M.D., Ph.D., of the University of California San Diego School of Medicine, writes: "What can we learn from these observational findings?"
"Hippocrates pronounced 'walking is the best medicine.' Some might imagine that reduced activity in new statin users should be managed by urging statin users to exercise more, but this approach is not without hazard," the author continues.
"When considering statin use in a given patient, effects on function and the spectrum of outcomes, not merely cause-specific ones, should be considered, recognizing effect modification by age, sex, comorbidities and functional state and taking patients' preference centrally into account," Golomb notes.